Format

Send to

Choose Destination
Int J Tuberc Lung Dis. 2002 Jul;6(7):622-7.

Hearing loss and nephrotoxicity in long-term aminoglycoside treatment in patients with tuberculosis.

Author information

1
Faculty of Medical Sciences, University of Groningen, The Netherlands.

Abstract

OBJECTIVE:

To investigate the ototoxic and nephrotoxic effects of long-term use of aminoglycosides.

DESIGN:

Patients treated for tuberculosis with aminoglycosides were evaluated for hearing loss and nephrotoxicity for a minimum of 14 days.

RESULTS:

Hearing loss of 15 decibels (dB) at two or more frequencies, or at least 20 dB hearing loss at at least one frequency, was found in 18% of our total population treated with aminoglycosides (amikacin, kanamycin and/or streptomycin). In the group treated with kanamycin this percentage was 15.6. None of the factors sex, age, treatment duration, total aminoglycoside doses or first serum creatinine concentration, was found to be associated with hearing loss. Nephrotoxicity percentages at the end of treatment with aminoglycoside or kanamycin are 7.5% (1.9%) and 4.5% (2.3%) respectively, using the definition increase of serum creatinine > or = 27 micromol/l (> or = 44 micromol/l). Patients developing nephrotoxicity had a longer duration of treatment and received larger total doses.

CONCLUSIONS:

Patients developing nephrotoxicity had a significantly longer duration of treatment with aminoglycosides, and received a larger total dose. We did not find any factor significantly associated with the development of hearing loss. In the long-term treatment of tuberculosis with aminoglycosides, ototoxicity seems to be a greater problem than nephrotoxicity.

PMID:
12102302
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Ingenta plc
Loading ...
Support Center